Kansas, 2018

Hail in Kansas, August 31, 2018

August 31, 2018 · NWS EAX · 3 events in 2 counties and zones

Early morning hours of August 31 brought some large hail to portions of extreme northeast Kansas. 75 hail fell in Atchison and Doniphan Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Early morning hours of August 31 brought some large hail to portions of extreme northeast Kansas. 1-1.75 hail fell in Atchison and Doniphan Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 30, 10:44 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 30, 10:44 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1144 PM CDT Thu Aug 30 2018

.Discussion...
Issued at 355 PM CDT THU AUG 30 2018

It's been a bit cloudy and rainy today in Kansas City, and points
south, as morning convection continued to percolate into the
afternoon hours. This appears to be the result of southwest to
northeast oriented jet, associated with a very subtle shortwave
trough embedded within the zonal flow, which has kept moisture
advection impinging on the backside of the exiting surface high
and/or the cold pool left behind be the morning storms.
Additionally, radar returns of scattered development across north
central and central Missouri provide a bit of an indication that
the convection farther south has developed a weak MCV, all of
which has allowed showers and isolated convection to persist well
into the afternoon hours.

Rest of the afternoon and evening hours will see the current round
of storms shift to the southeast with some scattered activity in its
wake through the early evening hours. Given that today's storms have
worked over environment across west central to central Missouri,
severe weather is not expected from any of the storms that might
persist into the early evening here in Missouri. However, another
round of storms will likely develop late tonight into Friday
morning, which will need careful watching early Friday morning.

Friday morning...will likely start with some stormy weather as both
operational and hi-res CAM models point at convection
redeveloping across eastern Nebraska and Iowa again late tonight
as the southwest to northeast nocturnal jet re-intensifies. It's
likely, given the prevailing flow, that much of the storm activity
early Friday morning will stay to our north, but there is a
decent enough signal to warrant keeping likely POPs in across far
north Missouri early Friday morning for any storms spreading
south from Iowa. These storms will be working into an environment
that will likely have more than 1500 J/KG of MUCAPE with 0-6KM
shear values in the 20 to 30 knot range, which may allow for
marginally severe hail and damaging winds. Additionally, with
PWATs nearing 2 inches, expect any storms Friday morning to be
very efficient rain makers; and with the recent rain across
northern Missouri lowering flood guidance values, river and/or
localized flash flooding may be an issue from the strongest of
storms, or if storms train over any one location Friday morning.
One last note; 18Z models are starting to come in and some have
significantly shifted the expected development of, and areas
affected by, the storms a bit farther north with the jet axis.
Have kept going POPs in the likely range, but later shift will
need to watch in case POPs need trimming.

Otherwise for Friday and on into the weekend, expect gusty south
winds to send our temperatures bounding back into the mid 80s to low
90s for the Friday afternoon and again Saturday. This temperature
advection will push a warm front north into Iowa Friday afternoon,
which is where convection is expected to redevelop that evening.
There might be some activity in far northern Missouri late Friday
night, but what activity is currently forecast should move northwest
quickly. Otherwise, expect the mean zonal will push a frontal
boundary, wallowing to our west, into the far northwest corner of
Missouri where it is currently expected to lay for much of the
weekend. This will provide a bit of focus for on-again-off-again
precipitation chances across northern Missouri over the weekend and
into the beginning of next work week.

&&

.Aviation...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1143 PM CDT THU AUG 30 2018

VFR conditions are expected across the Kansas City TAF locations
for next 24 hours. That said, by sunrise, an area of showers and
storms is expected to develop over northwestern Missouri and push
eastward across northern Missouri. By afternoon, another area of
thunderstorms will again move into northern Missouri. Models are
still not in agreement on the location for the second round of
storms; however, both rounds of thunderstorms could to impact
KSTJ. Southeast winds will pick up by late morning and into the
afternoon with gusts near 25 knots.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Cutter
Aviation...CDB/Otto
Hazardous weather outlook, Aug 30, 12:02 PM CST, 13 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
102 PM CDT Thu Aug 30 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-311815-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
102 PM CDT Thu Aug 30 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...This Afternoon and Tonight

 Scattered storms are ongoing across portions of the region early
 this afternoon with another round expected again tonight. Some
 storms overnight will be capable of marginally severe hail and
wind, along with heavy rain which may lead to localized flooding and
flash flooding.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 Several rounds of showers and thunderstorms capable of producing
 heavy rain are expected through the weekend. These storms will be
 capable of producing widespread 1 to 3 inches of rain with the
 chance for localized higher amounts across north-central Missouri.
 This additional rainfall on top of recent heavy rain could lead to
 flash flooding as well as river flooding.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Aug 31, 12:41 AM CST, 23 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
141 AM CDT FRI AUG 31 2018

KSZ102-MOZ002-011-012-310730-
Doniphan KS-Holt MO-Nodaway MO-Andrew MO-
141 AM CDT FRI AUG 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DONIPHAN...SOUTHEASTERN
HOLT...SOUTH CENTRAL NODAWAY AND WESTERN ANDREW COUNTIES UNTIL 230 AM
CDT...

At 140 AM CDT, Doppler radar was tracking a strong thunderstorm near
Oregon, or 8 miles east of Highland, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Savannah, Mound City, Highland, Troy, Country Club Villa, Country
Club, Oregon, Amazonia, Forest City, Fillmore, White Cloud, Big Lake,
Rosendale, Severance, Leona, Fortescue, Bigelow, Iowa Point and
Fanning.

This includes the following highways...
 Interstate 29 between mile markers 52 and 83.
 Interstate 229 between mile markers 10 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4007 9539 4010 9539 4020 9486 3983 9475
      3982 9487 3981 9488 3974 9534 4000 9534
      4000 9531 4003 9535 4003 9540 4006 9542
TIME...MOT...LOC 0640Z 251DEG 21KT 3990 9512

Barham
Special weather statement, Aug 31, 12:56 AM CST, 8 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
156 AM CDT FRI AUG 31 2018

KSZ025-310745-
Atchison KS-
156 AM CDT FRI AUG 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON COUNTY UNTIL 245 AM
CDT...

At 156 AM CDT, Doppler radar was tracking a strong thunderstorm near
Muscotah, or 9 miles south of Horton, moving northeast at 15 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Atchison, Effingham, Lancaster, Muscotah, Farmington, Huron, Potter,
Cummings and Arrington.

LAT...LON 3958 9556 3965 9533 3965 9527 3942 9513
      3942 9552 3955 9557
TIME...MOT...LOC 0656Z 246DEG 15KT 3952 9548

Barham

The radar

The Topeka radar (KTWX), 135 km away, was scanning. The volume nearest the first event began at 07:02 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Doniphan

When
August 31, 1:04 AM CST to 1:07 AM CST
Where
Doniphan County, 0.69 mi N of White Cloud
Measured
1.75 in hail
Reported by
Public
Coordinates
39.980, -95.300

Hail, Atchison

When
August 31, 1:30 AM CST to 1:31 AM CST
Where
Atchison County, Lancaster
Measured
1 in hail
Reported by
Public
Coordinates
39.570, -95.300

Hail, Atchison

When
August 31, 2:03 AM CST to 2:04 AM CST
Where
Atchison County, 0.87 mi NW of Atchison
Measured
1 in hail
Reported by
Public
Coordinates
39.580, -95.140

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779261, 779262, 779263.